Amlodipine side effects : I've been on... - High Blood Pressu...

High Blood Pressure Support

3,836 members979 posts

Amlodipine side effects

artsy66 profile image

I've been on amlodipine 5 mg since March this year, at first i experienced palpitations, sleepiness and chest tightness, however after a while i stopped getting these and everything seemed okay, but then i noticed that if i have something to eat in the evening, the side effects start up again and my chest gets really tight. Ive stopped eating late as i was worried that eating late might be causing the side effects, my bp also spikes after eating in the evening. Now ive stopped eating late but i just checked my bp and its spiked again despite the fact that i haven't had anything to eat since 3pm today. I would appreciate it if anyone has any advice. Many thanks

15 Replies

Hi artsy. I would speak to your GP and explain what's happening as you have said it here. I can't think why this is happening so you need to seek professional advice. Good luck with it.

artsy66 profile image
artsy66 in reply to springcross

Many thanks spring cross, i had an echocardiogram last week and im waiting for the results. I also had a 24 hour bp monitor placed on me. I'll be seeing my GP once i receive the results.

springcross profile image
springcross in reply to artsy66

I hope it all goes well for you. 🤞x

artsy66 profile image
artsy66 in reply to springcross

thanks spring cross

gralegav profile image
gralegav in reply to springcross

Sounds like it could be acid reflux? Might be linked, might not? What time of day do you take your amlodiapine? After or with food?

springcross profile image
springcross in reply to gralegav

It could be, so if the echo is clear that's really something to think about. I have been instructed to take mine at night but I take it before my evening meal.

artsy66 profile image
artsy66 in reply to gralegav

I dont know to be honest, although i dont think it is , i take my medication first thing in the morning between 7 to 8am before food. I took it this morning and usually after taking my meds my bp is around 117/78 but lately it has spiked to 135/90 to 140 /95 despite exercising, not eating late and cutting out salt and sugar. I dont know whether i need to be placed on the 10mg amlodipine. I'll be speaking to my GP today.

I changed from Amlodipene to Losartan due to a range of side effects including those you described. There's various threads on bad amlodipine side effects. Got advice from my pharmacist who recommended the switch. I'd try changing medication.

artsy66 profile image
artsy66 in reply to Muso20

Thanks Muso20 i've just seen my GP and he has put me on Lercanidipine 10mg as apparently the side effects are not as bad as amlodipine. I have been reading about amlodipine and its awful side effects so im hoping Lercanidipine won't be as bad.

Muso20 profile image
Muso20 in reply to artsy66

Excellent news. Best of luck!

artsy66 profile image
artsy66 in reply to Muso20

Hi Muso20

i thought id give you an update, as i mentioned im now on lercanidipine 10mg - my bp improved for the first 2 days and my readings were in the range of 117/81 to 120/84 but now im noticing that my readings are spiking, particularly the diastolic , this morning my readings were 137/98 , 133/84, 135/90 and 134/92.

im wondering whether i should ask for an alternative medication,.

Muso20 profile image
Muso20 in reply to artsy66

Hi Artsy. I think its important you contact your GP and tell him your numbers! Having only moved from Amlodipine to Losartan I saw very little numbers change but I did lose agonizing side effects. The numbers are a bit high but not super bad but you should still get checked out - are you doing a minute or so of deep breathing before taking your readings and are you doing the three readings protocol (ie don't rely on the very first reading) Hopefully the numbers will drop as the next days go on. It's a bizarre game we all play trying to find a drug that keeps us well but doesn't cripple us with painful side effects. The drug companies seem to be profiting whilst providing a series of faulty products and we are the guinea pigs. However it is what it is. Losartan has a few side effects too but they seem small and manageable (certainly in comparison to my first crippling experience) Keep fighting the fight!

artsy66 profile image
artsy66 in reply to Muso20

Hi Muso thanks for your advice and encouragement I've already emailed by GP with the readings and im waiting to hear back. Im not doing deep breathing but i'll try it. I just went for a run and my last reading went down to 113/82 so im going to increase the amount of exercise i do as previously i was only exercising every other day. i didn't know about the 3 readings protocol but will start using if from now onwards, thanks once again for your kind words.

Muso20 profile image
Muso20 in reply to artsy66

My pleasure. Great the reading went down. Sometimes people get anxious when they take readings! It just annoys me personally taking readings as I wish I didn't need the damn medication in the first place. Exercise gently and that has a big part of keeping BP lower. As long as you don't get annoying or uncomfortable side effects stick with the medication that lets you live normally. For me its this Losartan stuff.

Hello,

Well i had the same thing and you just discovered the problem, eating late!

Many heart symptoms can be triggered by a gastric problem.

It can action in 3 different ways:

1- eating late( especially fat heavy meals) can provoke heartburn( u feel acid bitter taste in mouth) or silent heartburn( you dont feel the food back in throat), gastic acid ca irritate the esophagus and creat something called esophagus spasm, the give a pain or discomfort in chest and for sure this can increase your anxiety level.

2- eating late can provoke also stomach gas or abdomen gas, gas can fill either stomach or colon and they push the diaphragm up, and in this case they can cause more pressure on heart and you get all those symptoms.

3-having a hiatal hernia can cause the same thing like point 2, a part of the stomach can push the heart and creat all those symptoms.

I suggest to checkup with your GP to send you to a gastroenterologist.

You may also like...